191,000 Bottles Of Lipitor Recalled Because Of Musty Odor

Though Pfizer apparently initiated a recall of its popular cholesterol fighting drug Lipitor (aka Atorvastatin) in August, it only came to the public attention this week. Regardless, a total of 191,000 90-pill bottles of the drug have been recalled from pharmacies in the U.S. and Canada.

In its listing on the FDA website, it describes the reason for the recall as “Chemical Contamination: complaints of an uncharacteristic odor identified as 2, 4, 6 tribromoanisole.”

2, 4, 6-tribromoanisole was also one of the culprits in this summer’s recall of Tylenol products. It is a chemical that is produced when fungi break down a commonly used fungicide called 2,4,6-tribromophenol. In the Tylenol situation, it is believed that the contamination happened after the fungicide was used to treat wooden warehouse pallets.

But a rep for Pfizer says in a statement to CNN that the company “has been working closely with the bottle supplier to determine the cause of the odor problem and to rapidly address it.”

The company also says that its own “medical risk assessment based on all the information we have has determined that the odor issue is not likely to cause adverse health consequences for patients.”

Pfizer recalled 191,000 bottles of Lipitor for odor [CNN]

Comments

Edit Your Comment

  1. KillerBee says:

    I always thought “Lipitor” sounded like the name of a comic book super-villain

    • SPOON - now with Forkin attitude says:

      We used it in D&D for just such a purpose. the priest was Omacor, and one of the characters was Levaquin. Doctors play D&D. Usually while someone is in labor. It passes the time.

  2. Loias supports harsher punishments against corporations says:

    I think I’m gonna throw up.

  3. Hirayuki says:

    I find it a little ironic that a fungus broke down a fungicide to create this odor. Sounds like someone needs a better fungicide.

  4. Mulva says:

    I read it as “liquor” at first glance, and I was sad.

  5. Woodside Park Bob says:

    The recall involves only bottles of 90 of the 40 mg tablets. The 80 mg tablets are not listed by the FDA as being recalled.

  6. Anonymously says:

    Have you ever smelled Metformin. It smells the inside of an aquarium.

  7. markmark says:

    It’s because of all the rainwater leaking in the roof of the factories….
    :)

  8. pokinsmot says:

    What is that a picture of? It looks disgusting.

  9. brandymb says:

    Anyone who takes that crap is asking for problems. Go google “Statin side effects” and cringe..